MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. HARMONIC SCALPEL 5MM HD SHEATH HOOK TIP; INSTRUMENT, ULTRASONIC SURGICAL

ETHICON ENDO-SURGERY, LLC. HARMONIC SCALPEL 5MM HD SHEATH HOOK TIP; INSTRUMENT, ULTRASONIC SURGICAL
Model Number HDH05
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Atrial Fibrillation (1729); Hemorrhage/Blood Loss/Bleeding (1888); Pleural Effusion (2010); Insufficient Information (4580)
Date of Event 05/18/2022
Type of Reportable Event Serious Injury
Event or Problem Description
Title: minimally invasive coronary artery bypass grafting with ultrasonically skeletonized internal thoracic artery.Author: kazutoshi tachibana, md, phd,a keita kikuchi, md, phd,b kouhei narayama, md,b akihito okawa, md,a yu iwashiro, md,a ayaka arihara, md,a and akihiko yamauchi, md, phdb.Citation: jtcvs techniques c volume 14, number c https://doi.Org/10.1016/j.Xjtc.2022.05.010.This study aims to examined the authors¿ initial experience of consecutive cases with minimally invasive cardiac surgery coronary artery bypass grafting (mics cabg) using ultrasonically skeletonized internal thoracic artery (ita).From february 2012 to may 2021, 247 patients (194 males and 53 females) age 65.9 -11.5 year underwent with minimally invasive cardiac surgery coronary artery bypass grafting (mics cabg) as performed by 3 surgeons (k.K., a.Y., and k.T.) at multiple institutes.The left internal thoracic artery (lita) and right internal thoracic artery (rita) were harvested in a full skeletonized fashion under direct vision through an 8- to 10-cm left minithoracotomy incision, and off-pump mics cabg (opcab) was done basically.During harvesting, the right internal thoracic artery (rita) was harvested before the left internal thoracic artery (lita) using the ultrasonically skeletonized technique.The right lung was depressed using an octopus nuvo stabilizer (medtronic, inc) inserted via a 1-cm subxiphoid incision.A 5-mm port was inserted into the opened ics 5 cm from the incision.A 32-cm dissecting hook-type harmonic scalpel (ethicon endo-surgery, inc) was inserted through the surgical port to harvest the right internal thoracic artery (rita) in a full skeletonized fashion.The space between the medial satellite vein and the ita was carefully dissected using the ultrasonic scalpel (output level: 3).The fatty tissue between the medial satellite vein and the internal thoracic artery (ita) was foamed and easily removed by moving the ultrasonic scalpel parallel to the length of the vessel (¿parallel touch¿ method).Through minithoracotomy, it is difficult to move the scalpel quickly along several centimeters of the vessel as main trunk 4 seconds with averaged force compression and then spontaneously divided with complete hemostasis, without injuring the main trunk (¿hook coagulation ¿).In contrast, it is hard to divide it safely by using only the tip (blunt side) of the blade reported previously.6,7 after harvesting the distal and middle positions of the right internal thoracic artery (rita), the octopus nuvo stabilizer was positioned next to the superior vena cava to harvest the first intercostal branch of the right internal thoracic artery (rita).The left internal thoracic artery (lita) was harvested similarly.A 5-cm mid-abdominal incision was required for harvesting the gastroepiploic artery (gea) reported complications included: (n=5) internal thoracic artery (ita) injuries were observed in the early series, including 4 left internal thoracic artery (lita) grafts and 1 right internal thoracic artery (rita) graft.Three simple repairs of left internal thoracic artery (lita) were performed to recover these accidents.(n=4) injury on left internal thoracic artery (lita) grafts in initial stage.It is because that the view of left internal thoracic artery (lita) thorough left minithoracotomy is the reverse view of sternotomy and that the different anatomic view of left internal thoracic artery (lita) grafts cause these injuries of mid of left internal thoracic artery (lita) body during learning curve.(n=1) there was a case in which the incision was extended to control the bleeding.(n=7) patients required reoperation due to bleeding.(n=47) perioperative transfusion (n=23) new-onset atrial fibrillation.(n=4) respiratory insufficiency.(n=39) pleural effusion.The total perioperative mortality occurred in 1 patient.The cause of death was cerebral hemorrhage.It was concluded, that skeletonized ita can be safely harvested using an ultrasonic scalpel via a small left thoracotomy.This technique will help optimize mics cabg using the in situ bita with its associated benefits and without the invasiveness and related complications of median sternotomy.This surgical approach can become an alternative standard for surgical coronary revascularization and can be further optimized.
 
Additional Manufacturer Narrative
(b)(4).Date of event: publication year of 2022.Batch # unk.This report is related to a journal article; therefore, no product will be returned for analysis and the manufacturing records cannot be reviewed as the lot/batch number has not been provided.Additional information was requested and the following was obtained: does the author/surgeon believe that the ethicon device caused or contributed to the patient complications mentioned in the article? if yes, please explain.No further information will be provided because we can¿t get any additional information from the author.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
HARMONIC SCALPEL 5MM HD SHEATH HOOK TIP
Common Device Name
INSTRUMENT, ULTRASONIC SURGICAL
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
*  00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
*   00969
Manufacturer Contact
kate karberg
475 calle c
guaynabo 
*  
3035526892
MDR Report Key15540022
Report Number3005075853-2022-06685
Device Sequence Number7083191
Product Code LFL
UDI-Device Identifier10705036002109
UDI-Public10705036002109
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K990362
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Literature,Health Professional
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 10/04/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberHDH05
Device Catalogue NumberHDH05
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/08/2022
Initial Report FDA Received Date10/04/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GENERATOR
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown